Signs Of Anabolic Steroid Abuse

Signs Of Anabolic Steroid Abuse

At this point, you may be putting together that Leo was developing a severe addiction to anabolic steroids, like the ones the doctor had prescribed to him to heal from mononucleosis.

I wish I had put it together myself sooner.

Knowing what I know now, I can clearly match some of the changes in Leo’s personality, behavior, and appearance to the classic symptoms of steroid abuse. But I didn’t know anything about it back then, and just thought that my concerns were the unnecessary worries of an overprotective mother, whose son was just going through some growing pains.

Here are some of the classic signs of steroid abuse that Leo displayed:

1. Acne

Leo had always been blessed with smooth skin, but around the time he became obsessed with going to the gym, I noticed new outbreaks of angry, rash-like acne across his face, chest, and back. When I mentioned it to him, asking if he wanted me to make an appointment with a dermatologist, he was surly and defensive, saying it was probably just from sweating so much at the gym. I took his word for it.

2. Muscle growth

When Leo came home for the winter holidays with Makayla, I was startled by how much he had changed physically in such a short time. Leo had never been overweight, but he had become lean and toned in a matter of weeks. I thought this was just due to his newfound passion for working out, and a desire to impress his girlfriend and the fraternity brothers.

3. Irritability and rage

One of the most well-known symptoms of steroid abuse is irritability or extreme anger, also known as “roid rage.” My son, who previously had always been so gentle, shy, and sweet, was suddenly gruff, abrupt, and would explode at the slightest bother. He started screaming at his little brother when he was home, and I heard him yelling at Makayla on the phone a few times as well. He would never dare speak like that to his father or to me, but he was short with us, and I could tell he was often annoyed and struggled to restrain himself. I thought he was just a young adult, and that we were finally seeing some of the stereotypical teenage angst we had avoided with him in high school.

4. Hormone changes

It chills me when I think now about the time Leo called me in a panic, his second semester freshman year. By then he had joined the fraternity and was living in a house with the other brothers. He was working out more than ever and seemed more surly each time I talked to him. But this time he called, he was fearful. He asked if men could get breast cancer. He was too embarrassed to ask his friends or see the school nurse about it. I asked him why he thought he might have breast cancer, and he said because he felt like his breasts were growing and that there was a hard lump on one side. I looked it up and assured him that although yes, men could get breast cancer, it was highly unlikely, and he was probably just going through some hormonal changes. Yes, Leo was going through some hormonal changes, but they were due to steroid abuse, not natural causes.

5. Track marks and pills

I didn’t see this withLeo, and it seems like he never injected his steroids, but often people who abuse steroids will have track marks from injecting them. If they are using steroid cream, you might notice an odd smell. Leo was taking steroid pills, and “stacking” them, meaning he was taking several different kinds at once. I never actually saw the pills, until it was too late. But if you suspect someone is using steroids, you might notice they always carry the pills with them, or they have several bottles of steroids in their home, despite not being sick.